Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Austin/San Antonio, TX

September 3, 2022Llano County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 3, 2022, 12:27 AM CDT for Llano County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2022, 12:27 AM CDT (05:27 UTC)
Expired
Sep 3, 2022, 4:00 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Llano County, TX

The radar

The Ft Hood radar (KGRK), 102 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WGUS54 KEWX 030527
FFWEWX
TXC299-030900-
/O.NEW.KEWX.FF.W.0029.220903T0527Z-220903T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1227 AM CDT Sat Sep 3 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Eastern Llano County in south central Texas...

* Until 400 AM CDT.

* At 1227 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in over the Fall Creek drainage basin. Between 2 and 4 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kingsland, Llano, Buchanan Dam, Gainesville, Granite Shoals, 
  Horseshoe Bay, Buchanan Lake Village, Highland Haven, Stolz, Lone 
  Grove, Bluffton, Baby Head, Tow and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3056 9840 3055 9868 3092 9873 3092 9845
      3089 9845 3088 9846 3086 9842 3079 9842
      3079 9843 3078 9842 3076 9843 3075 9841
      3070 9841 3068 9841 3067 9843 3067 9844
      3064 9842 3063 9842 3060 9840 3058 9841

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:27 PM CDT, 3 hours earlier.

Area forecast discussion, Sep 2, 9:27 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
927 PM CDT Fri Sep 2 2022

...New UPDATE...

.UPDATE...
Issued at 918 PM CDT Fri Sep 2 2022

Radar trends and the latest hi-res model guidance generally keep rain
chances highest through this evening and into the overnight hours
across the southern Edwards Plateau and into portions of the nearby
Hill Country. Farther east, rain chances do not appear as favorable
and we have either greatly reduced or removed rain chances for most
areas along and east of I-35. Otherwise, only minor changes were made
to the hourly temperature, dewpoint and wind grids to better align
with current observations.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 211 PM CDT Fri Sep 2 2022

An upper level trough extends from the northern plains to central
Texas this afternoon. A surface trough extends from southeastern
Oklahoma to west Texas near Midland. This boundary is the focus of
convection this afternoon. There is also convection developing along
the seabreeze over the Coastal Plains. The seabreeze activity will
move up toward our Coastal Plains, but should dissipate as the sun
goes down. The surface boundary north of our CWA will move slowly
southward and should lead to more long lived showers and
thunderstorms. We will carry higher PoPs over the north and west as
this boundary drifts toward us. PW values remain 1.5-2.1 inches
across the CWA and locally heavy rain is possible with stronger
storms tonight. WPC has most of our CWA in a marginal risk for
excessive rainfall tonight.

For Saturday, the weak boundary should be near our CWA and the upper
trough will dip farther south into the region as well. This should
allow for scattered to numerous showers to develop during the
afternoon. PoPs are in the 60%-80% range. PW values near 2-2.2" will
continue the threat of locally heavy rainfall. But with lack of
clear focus, it is tough to know where exactly the higher rainfall
amounts will be located. WPC has a slight risk of excessive rainfall
for Saturday and a Flood Watch could be issued at a later time if
confidence increases on a particular location seeing the heavier
rainfall that could lead to flash flooding. The clouds and rain will
keep temperatures down below normal with highs from the lower 80s to
the lower 90s.

Saturday night rain chances will continue to shift to the south.
Higher PoPs will be over the southern half of our CWA. The airmass
will still be very moist and locally heavy rain will be possible.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 211 PM CDT Fri Sep 2 2022

The main energy from the Central US upper trough sends the deeper
convection south of Hwy 90 by Sunday morning as post-frontal air
looks to keep the cooler trend of max temperatures in place. Lowest
maxes Sunday through be over the southern counties where light
overrunning showers and isolated storms may continue. The Tech WRF
also some elevated activity developing farther north Sunday
afternoon, and the medium range models have a southward moving
shortwave on the back side of the upper trough to help with this
convection. We'd think this secondary round of activity would be in a
less tropical environment, so the potential for run-off concerns
might just be in a few isolated spots that had heavy rains the day
before. With Saturday potentially unleashing the highest rain totals
for the next few days, we'd be hesitant to say the excessive run-off
concerns will abate for Sunday at this time.

The Sunday shortwave looks to cut southwest of the forecast area to
continue a fetch of pooled Pacific and Gulf moisture over the Coastal
Plains leaving us with another day of high rain chances Monday and
below normal temps with mostly cloudy skies, and a stagnant upper
troughing pattern that's hung up over the region.

The National Hurricane Center shows a high chance of tropical
cyclone formation and a possible cyclone track hugging close to the
Pacific coast of Mexico early next week. This system may continue
to feed moisture and instability over the Mexican plateau and into
the SW side of the stubborn Central US upper trough, keeping over
South Central TX high rain chances, temperatures cooler than normal,
and unfortunately poor weather predictability due to the broad nature
of this upper pattern. There could be a long period of frontal
overrunning or the frontal forcing could retreat north and open the
area up to a deeper moisture and heavy rainfall threat. With out much
confidence in the medium range our main focus for messaging will be
over the next 2-3 days.

&&

.AVIATION...
(00Z TAFS)
Issued at 650 PM CDT Fri Sep 2 2022

Isolated convection continues to develop over the Hill Country, with
another area noted east of I-35 into the Highway 77 corridor. We will
continue to mention VCSH at AUS for the next few hours, but leave any
mention out of the remainder of our TAF sites through this evening.
Models and radar trends suggest some light showers may develop near
DRT as activity currently over the lower Trans Pecos may help
initiate a few showers overnight. Chances for convection will
increase by late morning near AUS, with SAT,SSF and DRT seeing better
chances by mid-afternoon. An outflow boundary or weak front will
progress southward and help initiate new convection. For now, we
have gone with TEMPO groups at all sites for the afternoon into early
evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  87  73  88 /  20  70  30  50
Austin Bergstrom Intl Airport  74  86  73  89 /  20  70  30  50
New Braunfels Muni Airport     75  88  72  88 /  20  70  40  60
Burnet Muni Airport            73  85  71  90 /  30  70  20  40
Del Rio Intl Airport           75  86  73  85 /  50  80  60  60
Georgetown Muni Airport        74  85  71  90 /  30  70  20  40
Hondo Muni Airport             76  89  73  85 /  40  80  50  70
San Marcos Muni Airport        74  87  71  89 /  20  70  40  60
La Grange - Fayette Regional   74  87  73  88 /  20  80  40  60
San Antonio Intl Airport       76  89  74  85 /  30  70  50  70
Stinson Muni Airport           76  90  74  86 /  20  80  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...Morris
Aviation...Platt
Hazardous weather outlook, Sep 2, 4:12 AM CDT, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
412 AM CDT Fri Sep 2 2022

TXZ171>173-183>194-202>209-217>225-228-031200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
412 AM CDT Fri Sep 2 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to widely scattered showers and thunderstorms are
possible this afternoon and evening. A few storms could produce
heavy rainfall that leads to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and thunderstorms remain possible
each day into and through the upcoming Labor Day weekend. Some
storms could produce heavy rainfall that leads to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:11 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Sep 2, 8:22 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr3 hr
Sep 2, 10:50 PM CDTAreal Flood AdvisoryEWXLlano3 hr
Sep 3, 2:12 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde3 hr
Sep 3, 6:21 AM CDTAreal Flood AdvisoryEWXEdwards3 hr
Sep 3, 6:52 AM CDTRiver Flood WarningEWXVal Verde6 hr
Sep 3, 9:43 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Sep 3, 2:49 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Hays, Travis, Williamson3 hr
Sep 3, 3:48 PM CDTRiver Flood WarningEWXVal Verde6 hr
Sep 3, 4:49 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays3 hr
Sep 3, 4:59 PM CDTAreal Flood AdvisoryEWXKendall, Kerr3 hr
Sep 3, 5:13 PM CDTAreal Flood AdvisoryEWXComal3 hr
Sep 3, 5:46 PM CDTAreal Flood AdvisoryEWXBexar3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.